Alert archive / Georgia / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 56, NWS Greenville-Spartanburg, SC
NWS Greenville-Spartanburg, SC issued this severe thunderstorm warning at May 2, 1997, 11:51 PM EDT for Habersham County, Rabun County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 2, 1997, 11:51 PM EDT (03:51 UTC)
- Expired
- May 3, 1997, 12:30 AM EDT
- In force
- 39 min
- Issued by
- NWS Greenville-Spartanburg, SC
- Area
- Whole counties
Counties Habersham County, GA, Rabun County, GA
The radar
The Greer radar (KGSP), 115 km from the middle of the area, began a volume at 03:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 12:15 AM EDT | Thunderstorm Wind 50 | Countywide, GA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 2, 9:00 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.9 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 242 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 5.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGSP 030352 RRA SVRGSP GAC137-241-030430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC 1151 PM EDT FRI MAY 2 1997 THE NATIONAL WEATHER SERVICE IN GREENVILLE SPARTANBURG HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1230 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHEAST GEORGIA ...HABERSHAM COUNTY...RABUN COUNTY AT 1150 PM EDT WEATHER SERVICE DOPPLER RADAR WAS DETECTING A SEVERE THUNDERSTORM JUST TO THE WEST OF RABUN AND HABERSHAM COUNTIES IN NORTHEAST GEORGIA. MOVEMENT OF THE STORM WAS TO THE EAST AT 40 MPH ...PLACING BATESVILLE AND LAKEMONT IN ITS PATH. THIS STORM HAS A HISTORY OF PRODUCING DAMAGIN G WINDS AND LARGE HAIL. ALTHOUGH NO TORNADOES HAVE BEEN DETECTED WITH THIS STORM...A TORNADO WATCH REMAINS IN EFFECT. TORNADOES CAN DEVELOP WITHOUT WARNING FROM A SEVERE THUNDERSTORM. TPJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Greenville-Spartanburg, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 8:48 PM EDT, 3 hours 3 minutes earlier.
Area forecast discussion, May 2, 8:48 PM EDT, 3 hours 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 847 PM EDT FRI MAY 2 1997 RAH: REMOVE BECOMING...CAT POPS...POSS SVR TOWARD DAY BREAK AND BREEZY MTNS. CLOUDY FOOT/PIED. CAE: REMOVE TIMING. FFC: REMOVE TIMING AND ADD CAT POPS SRN NE GA. DISC: LARGE AREA OF PRECIP WITH EMBEDDED TSRA MOVING INTO NC MTNS FROM E TN. THIS AREA EXTENDS SED INTO NRN GA. AIR MUCH DRIER AND MORE STABLE ACROSS THIS CWA. INITIAL BATCH OF TSRA SHOULD WEAKEN BUT SHRA AND SOME TSRA SOULD CONTINUE ITS TREK EWD. STRONG MOISTURE RETURN SHOULD BEGIN SOON ACROSS THE CWA PRODUCING CHC OF LATER TSRA TO BECOME SVR. ZONES WILL LOOK PRETTY GOOD WITH AFTER MIDNIGHT...ETC WORDING REMOVED. ONLY MAJOR CHANGES NEEDED ARE IN THE NC MTN ZONES AS MENTIONED ABOVE. PRECIP WILL BE WIDESPREAD ACROSS THAT AREA AND GUSTY WINDS WILL INCREASE. WITH NE GA IN NEW WATCH WOULD INCREASE SRN NE GA ZONES TO CAT POPS AS WELL. RWH
In the hours before
Special weather statement, May 2, 10:10 PM EDT, 1 hour 41 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-030900- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1010 PM EDT FRI MAY 2 1997 ...SEVERE THUNDERSTORMS WILL LIKELY AFFECT THE WESTERN CAROLINAS AND NORTHEAST GEORGIA TONIGHT AND SATURDAY... ...A TORNADO WATCH ALREADY IN EFFECT UNTIL 2 AM EDT FOR MOST OF NORTHEAST GEORGIA... SEVERE THUNDERSTORMS ACROSS THE DEEP SOUTH WERE EDGING CLOSER TO THE WESTERN CAROLINAS AND NORTHEAST GEORGIA LATE TONIGHT. THUNDERSTORMS WHICH HAD BEEN SEVERE /CAUSING LARGE HAIL...DAMAGING WINDS...AND TORNADOES/ ACROSS NORTH ALABAMA AND GEORGIA THIS EVENING MOVED INTO THE NORTH CAROLINA MOUNTAINS. THESE STORMS WEAKENED QUICKLY AS THEY MOVED INTO DRY AND MORE STABLE AIR...BUT WERE STILL LIKELY CAUSING GUSTY WINDS AND SMALL HAIL. STRONG TO SEVERE THUNDERSTORMS WERE STILL OCCURRING FROM NORTHERN MISSISSIPPI ACROSS NORTH ALABAMA TO NORTHWEST GEORGIA AT 10 PM EDT...AND WERE STILL MOVING EAST NORTHEAST. THE AIR OVER THE WESTERN CAROLINAS AND NORTHEAST GEORGIA WAS GRADUALLY BECOMING MORE UNSTABLE. THE MOST SIGNIFICANT UPPER ATMOSPHERE FEATURES WERE STILL WELL WEST OF OUR AREA TONIGHT...SO THE THREAT OF SEVERE WEATHER WILL LAST THROUGH MUCH OF THE DAY ON SATURDAY. THE SEVERE WEATHER THREAT WILL BE IN THE FORM OF DAMAGING WINDS AND LARGE HAIL...AND THERE IS A SIGNIFICANT THREAT FOR TORNADOES. IN ADDITION...THE THREAT OF HEAVY RAIN AND LOCAL FLASH FLOODING WAS BECOMING MORE SIGNIFICANT. SOME AREAS WILL RECEIVE HEAVY RAIN FROM SEVERAL BANDS OR LINES OF THUNDERSTORMS. THIS THREAT WOULD MOST LIKELY DEVELOP TOWARD MORNING AND LAST UNTIL THE RAIN ENDS LATER ON SATURDAY. THIS WEATHER SYSTEM HAS BEEN AND WILL CONTINUE TO BE DANGEROUS. EMERGENCY MANAGERS AND SKYWARN SPOTTERS SHOULD BE PREPARED FOR ACTIVATION...ESPECIALLY TOWARD MORNING AND THROUGH THE DAY SATURDAY. PEOPLE SHOULD STAY INFORMED ON THIS DEVELOPING SITUATION. LISTEN TO NOAA WEATHER RADIO...LOCAL OR CABLE TV...AND RADIO FOR LATEST INFORMATION. JONES
Special weather statement, May 2, 10:13 PM EDT, 1 hour 38 minutes before
SCZ001>014-019-GAZ010-017-018-026-028-029-NCZ033>037-048>059- 062>072-082-030900- SEVERE WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREENVILLE-SPARTANBURG SC 1010 PM EDT FRI MAY 2 1997 ...SEVERE THUNDERSTORMS WILL LIKELY AFFECT THE WESTERN CAROLINAS AND NORTHEAST GEORGIA TONIGHT AND SATURDAY... ...A TORNADO WATCH ALREADY IN EFFECT UNTIL 2 AM EDT FOR MOST OF NORTHEAST GEORGIA... SEVERE THUNDERSTORMS ACROSS THE DEEP SOUTH WERE EDGING CLOSER TO THE WESTERN CAROLINAS AND NORTHEAST GEORGIA LATE TONIGHT. THUNDERSTORMS WHICH HAD BEEN SEVERE /CAUSING LARGE HAIL...DAMAGING WINDS...AND TORNADOES/ ACROSS NORTH ALABAMA AND GEORGIA THIS EVENING MOVED INTO THE NORTH CAROLINA MOUNTAINS. THESE STORMS WEAKENED QUICKLY AS THEY MOVED INTO DRY AND MORE STABLE AIR...BUT WERE STILL LIKELY CAUSING GUSTY WINDS AND SMALL HAIL. STRONG TO SEVERE THUNDERSTORMS WERE STILL OCCURRING FROM NORTHERN MISSISSIPPI ACROSS NORTH ALABAMA TO NORTHWEST GEORGIA AT 10 PM EDT...AND WERE STILL MOVING EAST NORTHEAST. THE AIR OVER THE WESTERN CAROLINAS AND NORTHEAST GEORGIA WAS GRADUALLY BECOMING MORE UNSTABLE. THE MOST SIGNIFICANT UPPER ATMOSPHERE FEATURES WERE STILL WELL WEST OF OUR AREA TONIGHT...SO THE THREAT OF SEVERE WEATHER WILL LAST THROUGH MUCH OF THE DAY ON SATURDAY. THE SEVERE WEATHER THREAT WILL BE IN THE FORM OF DAMAGING WINDS AND LARGE HAIL...AND THERE IS A SIGNIFICANT THREAT FOR TORNADOES. IN ADDITION...THE THREAT OF HEAVY RAIN AND LOCAL FLASH FLOODING WAS BECOMING MORE SIGNIFICANT. SOME AREAS WILL RECEIVE HEAVY RAIN FROM SEVERAL BANDS OR LINES OF THUNDERSTORMS. THIS THREAT WOULD MOST LIKELY DEVELOP TOWARD MORNING AND LAST UNTIL THE RAIN ENDS LATER ON SATURDAY. THIS WEATHER SYSTEM HAS BEEN AND WILL CONTINUE TO BE DANGEROUS. EMERGENCY MANAGERS AND SKYWARN SPOTTERS SHOULD BE PREPARED FOR ACTIVATION...ESPECIALLY TOWARD MORNING AND THROUGH THE DAY SATURDAY. PEOPLE SHOULD STAY INFORMED ON THIS DEVELOPING SITUATION. LISTEN TO NOAA WEATHER RADIO...LOCAL OR CABLE TV...AND RADIO FOR LATEST INFORMATION. JONES
Local storm report, May 2, 11:41 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1141 PM EDT FRI MAY 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1122 PM WESTMINSTER SC .75 INCH HAIL
05/02/97 OCONEE OCONEE COUNTY SHERIFF
REPORTED DIME SIZED HAIL
IN WESTMINSTER.
TPJLocal storm report, May 2, 11:42 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREENVILLE SPARTANBURG SC
1141 PM EDT FRI MAY 02 1997
TIME (EDT) .....CITY LOCATION....... ST ...EVENT/REMARKS...
.....COUNTY LOCATION.....
1122 PM WESTMINSTER SC .75 INCH HAIL
05/02/97 OCONEE OCONEE COUNTY SHERIFF
REPORTED DIME SIZED HAIL
IN WESTMINSTER.
TPJNearby
Severe Thunderstorm Warnings in Georgia, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.